Ohio, 2007

Flash Flooding and Hail in Ohio, August 22, 2007

August 22, 2007 · NWS ILN · 6 events in 4 counties and zones

Clusters of thunderstorms continued to move across central and west central Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Clusters of thunderstorms continued to move across central and west central Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 22, 3:12 AM EST, 23 minutes earlier.

Area forecast discussion, Aug 22, 3:12 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
412 AM EDT WED AUG 22 2007

.SYNOPSIS...
A FRONTAL BOUNDARY WILL LIFT NORTH INTO THE GREAT LAKES TODAY.
AN UPPER LEVEL RIDGE WILL EXPAND INTO THE OHIO VALLEY FROM THE
SOUTH...BRINGING PROGRESSIVELY HOT AND HUMID CONDITIONS FOR THE
SECOND HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN AREA OF TSTMS HAVE DVLPD WITHIN THE LAST FEW HOURS OVER NE
INDIANA/NW OHIO ALONG THE FRNTL BNDRY. 06Z RUC INDCG CONV AXIS
FROM THE SFC UP THRU 850MB AT THE NOSE OF A 30-35KT LLJ APPEARS TO
BE AIDING THIS CONVECTION. UNFORTUNATELY...THESE TSTMS ARE MOVING
TOWARDS AREAS THAT DO NOT NEED ANY ADDL RAIN...FROM VAN WERT AND
MERCER COS EAST ACRS NORTH CNTRL OH. AM MOST CONCERNED ABOUT
HARDIN CO...WHERE 2 TO 6 INCHES FELL ON MON NIGHT. HAVE PLACED
CHANCE POPS ACRS WEST CNTRL AND CNTRL OH FOR NEXT FEW HOURS AS
THESE STORMS SHIFT EAST. RUC INDCG LO LVL CONV WEAKENS THRU 12Z AS
LLJ RETREATS BACK TO THE WEST...WITH PCPN LIKELY MOVING OUT OF NRN
FCST AREA BY THAT TIME.

MID LVL RIDGE WILL BEGIN ITS EXPANSION NORTHWARD INTO THE REGION
TODAY WITH FRNTL BNDRY BEING PUSHED NORTH INTO LWR MICHIGAN. LARGE
MCS ACRS WISCONSIN AND NRN ILLINOIS SHOULD BE STEERED E/NE AND
REMAIN NORTH OF FCST AREA TODAY. HOWEVER...CI SHIELD ASSOCD WITH
MCS WILL MOVE ACRS NRN FCST AREA THRU THE MRNG. AFTER A CLOUDY DAY
TUES...MUCH OF THE FCST AREA WILL SEE A RETURN TO SUNSHINE AS MID
LVL HGTS RISE THRU THE DAY. HAVE MAINTAINED ISOLD TSTMS FOR NRN
1/2 FCST AREA THIS AFTN WITH NO APPRECIABLE FORCING AS FRNTL BNDRY
SHIFTS FURTHER NORTH AWAY FROM FCST AREA. MLCAPES APPCH 2000 J/KG
WILL BE MAIN CATALYST FOR TSTMS THIS AFTN. ANY TSTM WILL BE
CAPABLE OF DMG WINDS WITH MAX DELTA THETA-E VALUES HOVERING AROUND
25K. TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE WITH PWATS
REMAINING BTWN 1.75 AND 2 INCHES AND STORM MOTIONS AROUND 10KTS.
FURTHER SOUTH...INFLUX OF PROGRESSIVELY WARMER AIR IN THE MID LVLS
SHOULD KEEP ATMOSPHERE RELATIVELY CAPPED. ANY TSTMS WILL DIMINISH
THIS EVNG WITH LOSS OF DAYTIME HEATING.

TEMPS...HOT WEATHER RETURNS TODAY WITH YET ANOTHER DAY ABV 90 DEG
EXPECTED FOR MUCH OF THE FCST AREA. HAVE TRENDED TOWARDS WARMER
MAV GUID...WITH L/M90S EXPECTED FOR AFTN HIGHS ACRS ALL BUT THE
FAR NORTHERN FCST AREA. WITH DEWPTS REMAINING IN THE U60S ACRS
MUCH OF THE REGION...HEAT INDICES AROUND OR JUST ABV 100 DEG ARE
LIKELY ACRS SRN FCST AREA. HAVE THEREFORE UPGRADED THE EXCESSIVE
HEAT WATCH TO AN EXCESSIVE HEAT WARNING FOR HAMILTON CO AND THE
CITY OF CINCINNATI. WILL ALSO BE ISSUING A HEAT ADV FOR THE
REMAINDER OF THE TRI STATE AREA...AND PORTIONS OF SOUTH CNTRL OH
AND NORTHEAST KY.  BOTH HEADLINES WILL RUN THRU FRI EVNG.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
HAVE TRENDED TOWARDS DRIER 00Z GFS/ECMWF/UKMET SOLN DURING THIS
TIMEFRAME. UPR LVL RIDGE WILL HOLD ACRS MUCH OF THE FCST AREA AS
SFC WAVES RIDE FRNTL BNDRY FROM THE CNTRL PLAINS E/NE INTO THE
CNTRL GRT LKS. ISOLD AFTN/EVNG TSTMS CANNOT BE RULED
OUT BOTH THURS/FRI...PRIMARILY ACRS NRN FCST AREA.
ELSEWHERE...CAPPING INVERSION SHOULD REMAIN STRONG ENUF FOR DRY
WX. DRIER AIR AND BROAD MID LVL SUBSIDENCE WILL ADVECT INTO REGION
FROM SOUTHWEST BEGINNING THURS AFTN AND INTO THE DAY ON FRI. THIS
SHOULD ALLOW DEWPTS TO DROP BACK INTO THE M60S BOTH THURS/FRI AFTNS.
HOWEVER...WITH AFTN TEMPS EXPECTED INTO THE M/U90S ACRS SRN FCST
AREA...HEAT INDICES BTWN 100 AND 105 WILL REMAIN POSSIBLE.

SFC LO WILL DVLP ALONG FRNTL BNDRY IN CNTRL PLAINS FRI AND WILL
MOVE NORTHEAST INTO THE LWR GRT LKS FRI NIGHT. TRAILING MID LVL
S/WV WILL LEAD TO A SUPPRESSION OF THE RIDGE...WITH SLIGHTLY
BETTER CHANCES FOR TSTMS ALONG AND NORTH OF I-70 LATE FRI NIGHT AS
SFC LO PASSES TO NORTHWEST OF FCST AREA.

TEMPS...REMAINED AT OR JUST ABV WARMER MAV GUID FOR AFTN HIGHS
THURS AND FRI. KCVG AND KCMH COULD APPCH RECORD HIGHS IN THE MID
90S THURS AND FRI. 850 TEMPS CLIMB TO NEAR 23C FRI AFTN IN SW FCST
AREA...WITH 100 DEG LIKELY BEING APPCHD ONCE AGAIN DURING THE
AFTN. MANY LOCATIONS WILL REMAIN AT OR ABV 70 DEG THURS/FRI NIGHTS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT WHEN A FRONT DROPS ACROSS THE AREA. EXPECT MAINLY DRY
WEATHER SUNDAY AND MONDAY UNDER HIGH PRESSURE FOLLOWING THE FRONT.
ISOLATED THUNDERSTORMS MAY DEVELOP TUESDAY IN WARM ADVECTION AHEAD
OF THE NEXT FRONT.

1000-850 MB THICKNESS AND MEX GUIDANCE CALL FOR TEMPERATURES FROM
THE UPPER 80S TO LOWER 90S ON SATURDAY. READINGS WILL FALL CLOSER
TO NORMAL ALONG AND BEHIND THE COOL FRONT ON SUNDAY. LOOK FOR
TEMPERATURES TO REBOUND MONDAY AND TUESDAY AS HIGH PRESSURE MOVES
EAST AND ALLOWS A SOUTHERLY FLOW TO DEVELOP.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
MAIN FCST CONCERN WILL BE DURING THE 06Z TO 12Z TIME FRAME.

CLEARING SKIES...LIGHT WINDS...AND SFC MOISTURE FROM RECENT
RAINFALL WILL RESULT IN MIST OVERNIGHT. KDAY AND KCVG WILL
EXPERIENCE MVFR CONDITIONS...WHILE KCMH AND KLCK WILL HAVE IFR
CONDITIONS. KLUK WILL HAVE OCCASIONAL LIFR CONDITIONS. WITH
DAYTIME HEATING...MIST WILL BECOME MVFR HAZE BETWEEN 13Z AND
15Z...THEN JUST 6SM AND HAZE THEREAFTER. A MID LVL RIDGE WILL
BUILD NORTH INTO THE REGION TODAY. WITH DAYTIME HEATING...A POP UP
SHOWER OR THUNDERSTORM CAN NOT BE RULED OUT. COVERAGE OF SHOWERS
AND THUNDERSTORMS WILL BE IN THE 20 TO 30 PERCENT RANGE...AND
THUS...NOT WORTHY TO PLACE IN THE TAFS. WILL CARRY JUST SOME
DIURNALLY DRIVEN CUMULUS CLOUDS BETWEEN 15Z AND 00Z. MIST AND/OR
HAZE WILL ONCE AGAIN BECOME A PROBLEM TOWARD 06Z THURSDAY AS A LOW
LEVEL INVERSION SETS UP DUE TO NIGHT TIME COOLING.

OUTLOOK...CHANCE OF THUNDERSTORMS SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY FROM NOON TODAY TO MIDNIGHT EDT FRIDAY NIGHT FOR
     OHZ070>072-078>082-088.
     EXCESSIVE HEAT WARNING FROM NOON TODAY TO MIDNIGHT EDT FRIDAY
     NIGHT FOR OHZ077.
KY...HEAT ADVISORY FROM NOON TODAY TO MIDNIGHT EDT FRIDAY NIGHT FOR
     KYZ089>100.
IN...HEAT ADVISORY FROM NOON TODAY TO MIDNIGHT EDT FRIDAY NIGHT FOR
     INZ066-073>075-080.

&&

SYNOPSIS...RYAN
NEAR TERM...RYAN
SHORT TERM...RYAN
LONG TERM...RYAN/CONIGLIO
AVIATION...HICKMAN
Hazardous weather outlook, Aug 21, 4:25 AM EST, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
525 AM EDT TUE AUG 21 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-078>082-088-220930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
525 AM EDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS A
FRONTAL BOUNDARY REMAINS STATIONARY JUST NORTH OF THE REGION...AND
THE REMNANTS OF TROPICAL STORM ERIN PASS THROUGH KENTUCKY. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASINGLY HOT AND HUMID WEATHER IS EXPECTED WEDNESDAY THROUGH
FRIDAY. HEAT INDEX VALUES MAY APPROACH 100 DEGREES DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ077-220930-
HAMILTON-
525 AM EDT TUE AUG 21 2007

...EXCESSIVE HEAT WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS THE
REMNANTS OF TROPICAL STORM ERIN PASS THROUGH KENTUCKY. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

INCREASINGLY HOT AND HUMID WEATHER IS EXPECTED WEDNESDAY THROUGH
FRIDAY WITH HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RYAN

In the hours before

Special weather statement, Aug 22, 1:35 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
235 AM EDT WED AUG 22 2007

OHZ034-035-043-220730-
SHELBY OH-AUGLAIZE OH-MERCER OH-
235 AM EDT WED AUG 22 2007

...A STRONG THUNDERSTORM WILL AFFECT MERCER...WESTERN AUGLAIZE AND
NORTHERN SHELBY COUNTIES THROUGH 330 AM EDT...

AT 232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR TAMA...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...TAMA...
COLDWATER...CELINA...MONTEZUMA...NEPTUNE...CHICKASAW...BULKHEAD...ST.
MARYS...LAKE LORAMIE STATE PARK...MCCARTYVILLE...FRYBURG AND MOULTON.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

The radar

The Cincinnati radar (KILN), 132 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Auglaize

When
August 22, 3:35 AM EST to 6:00 AM EST
Where
Auglaize County, Wapakoneta to St Johns
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.570, -84.200

Several roads were flooded in and around Wapakoneta, Uniopolis and St. Johns.

Flash Flood, Hardin

When
August 22, 8:30 AM EST to 3:00 PM EST
Where
Hardin County, Alger
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.700, -83.850

Numerous roads were flooded across the western part of the county, including State Routes 235 and 309. Several vehicles were stuck in the high water.

Hail, Franklin

When
August 22, 6:08 PM EST to 6:12 PM EST
Where
Franklin County, Columbus
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.030, -83.000

Thunderstorm Wind, Franklin

When
August 22, 6:27 PM EST to 6:31 PM EST
Where
Franklin County, Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.030, -83.000

Large tree limbs were downed.

Hail, Licking

When
August 22, 7:10 PM EST to 7:14 PM EST
Where
Licking County, Pataskala
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.000, -82.670

Hail, Licking

When
August 22, 7:30 PM EST to 7:34 PM EST
Where
Licking County, Hebron
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.970, -82.500

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56181, 56182, 56183, 56184, 56185, 56186.